MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM ICY CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM ICY CATHETER; CENTRAL VENOUS CATHETER
Model Number IC-3893AE
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 11/19/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since there were no device deficiencies reported by the site, the device associated with this complaint will not be returned to zoll for physical evaluation.Based on the information provided by the site, there were no device deficiencies reported.After catheter removal, it was sent for a culture and infection (staphylococcus hominis) of a central catheter was diagnosed.The patient was treated with medications and the event was resolved without sequelae on (b)(6) 2015.The site reported that the event was not serious, related to the patient's clinical condition, and not related to study device or study procedure.Critically ill and post-cardiac arrest patients admitted to the intensive care unit are prone to nosocomial infections, mostly due to their underlying critical status, stress-induced decreased cell-mediated immunity, translocation of bacteria from the gastrointestinal tract due to mesenteric ischemia, as well as the use of interventional procedures when managing their care (1).Institutions should follow cdc recommendations, which include strict hand hygiene, using maximum barrier precautions during catheter insertions, skin cleansing with chlorhexidine, and prompt removal of the catheter after use.Institutional implementation of standard protocols that incorporate these measures may have contributed to the recently observed reduced incidence of clabsi overall.Moreover, a recent study showed that the administration of prophylactic antibiotics in order to prevent aspiration pneumonia during post-resuscitation treatment of cardiac arrest survivors may have contributed to the absence of clabsi (2).Analysis of available literature showed that therapeutic hypothermia induced by an ivtm cooling catheter placed in the femoral vein is not associated with increased incidence of catheter-related infection (3-10).Ryder m.Evidence-based practice in the management of vascular access devices for home parenteral nutrition therapy.Jpen j parenter enteral nutr.2006 jan-feb;30(1 suppl):s82-93, s98-99.Patel n, et al: central line associated blood stream infection related to cooling catheter in cardiac arrest survivors undergoing therapeutic hypothermia by endovascular cooling.Connecticut medicine, january 2013, vol 1 horn cm, et al: endovascular reperfusion and cooling in cerebral acute ischemia (recclaim i).J neurolntervent surg 2013;0:1-5.Nielsen n: adverse events and their relation to mortality in out-of-hospital cardiac arrest patients treated with therapeutic hypothermia.Crit care med 2011 vol.39, no.1 heard k et al: a randomized controlled trial comparing the arctic sun to standard cooling for induction of hypothermia after cardiac arrest.Resuscitation, 2009 tømte o et al: a comparison of intravascular and surface cooling techniques in comatose cardiac arrest survivors.Crit care med 2011 vol.39, no.3 jarrah s: surface cooling after cardiac arrest: effectiveness, skin safety, and adverse events in routine clinical practice.Neurocrit care, jan.2011 clifton: phase ii kory p: a rapid, safe, and low-cost technique for the induction of mild therapeutic hypothermia in post-cardiac arrest patients.Resuscitation 2010 mongardon n, perbet s, lemiale v, et al: infectious complications in out-of-hospital cardiac arrest patients in the therapeutic hypothermia era.Crit care med 2011; 39(6):1359-64.
 
Event or Problem Description
A (b)(6) female was enrolled into the (b)(6) study on (b)(6) 2015 at 11:25 with a past medical history of dyslipidemia.The patient was a current tobacco user and never used alcohol.On (b)(6) 2015 the patient had witnessed out of office cardiac arrest at 08:55.Before ems arrival, she received bystander chest compressions, bystander defibrillation, 3 mg adrenaline and 300 mg amiodarone were administered.Rosc was achieved at 09:35 prior to ems arrival with initial rhythm of ventricular fibrillation.Ems arrived at 10:35.The patient was intubated on scene.On admission, a pulse rate of 78 beats per min and bp value of 110/70 mm hg were recorded.On the same day, ivtm icy catheter was inserted into the right femoral vein at 11:28 successfully and cooling was initiated at 12:40.Re-warming was initiated at 23:26.Catheter was removed on (b)(6) 2015 at 00:00.The patient was intubated for 8 days till (b)(6) 2015.After catheter removal, it was sent for a culture.On (b)(6) 2015 at 00:00, 9 days post initiation of cooling procedure and 2 days after zoll catheter was removed, infection (staphylococcus hominis) of a central catheter was diagnosed.The patient was treated with medications and the event was resolved without sequelae on (b)(6) 2015.On (b)(6) 2015, 46 days post enrollment, the patient was discharged to independent family support in stable condition.On (b)(6) 2016 the patient completed 1 year follow up successfully.

Brand Name
ZOLL IVTM ICY CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
MDR Report Key6296774
Report Number3010617000-2017-00087
Device Sequence Number579431
Product Code NCX
UDI-Device Identifier00849111075121
UDI-Public00849111075121
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,s
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 02/01/2013
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberIC-3893AE
Device Catalogue Number8700-0660-40
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/06/2017
Initial Report FDA Received Date02/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age52 YR